Michigan, 2019Damaging Winds in Michigan, July 19, 2019
July 19, 2019 · NWS GRR · 2 events in 2 counties and zones
Numerous trees were blown down on July 19th across much of Mason and Lake counties in west central lower Michigan by severe thunderstorm wind gusts of up to around 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous trees were blown down on July 19th across much of Mason and Lake counties in west central lower Michigan by severe thunderstorm wind gusts of up to around 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 19, 7:48 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 7:48 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
848 PM EDT Fri Jul 19 2019
LATEST UPDATE...
Mesoscale Discussion
.MESOSCALE DISCUSSION...
Issued at 848 PM EDT Fri Jul 19 2019
Convection continues along a convergent boundary from Kalamazoo
toward Detroit, though has only thus far presented a heavy
rain/lightning threat thanks to marginal shear. A low-end flooding
threat may materialize over southern Jackson county over the next
hour or so given antecedent conditions (e.g. heavy rain earlier
in the week from the remnants of Barry). Otherwise, we're not
overly concerned about that activity at the moment.
Our attention is turning toward the developing MCS across central
Wisconsin. The environment ahead of the system is more than
conducive for continued maintenance with the only real question
of where the core of the system--and hence severe weather threat--
will go. As a stationary supercell becomes ingested to the
northern end of the developing line, we expect a large bow to
emerge with an acceleration of storm motion over the next few
hours. By that point in time, an easterly track is preferred given
a plethora of "traditional" measures, such as strong capping
across central Wisconsin eastward (e.g. 700 mb temps pushing 15 C)
and westerly 500 mb flow. With this in mind, it appears the
southern edge of the system will brush US-10. However seemingly
unlikely, we would be remiss to ignore the possibility the system
continues southeast and impacts a larger portion of our area. But
again, the main threat zone appears to be US-10. Based on the
current storm motion with an anticipated increase in speed, the
threat appears to be from midnight (shoreline) to 5AM (central
Lower Michigan), give or take an hour.
Given the storm mode, damaging winds are the main concern. Should
the storms indeed turn into a bow, the winds could be fairly
serious at the apex. We'll also have to keep an eye on the heavy
rain threat (assuming an easterly motion) with perhaps a several
hour period of training thunderstorms in an environment with 2"+
PWATS.
The bottom line is that areas along/north of US-10 are at greatest
risk for damaging winds between the hours of 12 - 5 AM, with a
lesser threat for localized flooding.
&&
.SYNOPSIS...
Issued at 328 PM EDT Fri Jul 19 2019
- Severe threat across Southeast Lower Michigan this afternoon and
across Northern Lower Michigan tonight
- Severe threat across Central Lower Michigan on Saturday
&&
.DISCUSSION...(This evening through next Friday)
Issued at 328 PM EDT Fri Jul 19 2019
The threat for strong to severe storms across our southeast
zones, where greater than 5000 j/kg of sfc based CAPE currently
exists, will continue into early evening, then subside with loss
of diurnal heating.
Heights are rising overnight as an upper ridge axis builds into
Lower Michigan and warm mid level temperatures are expected to
cap strong convection through Saturday morning. The synoptic
pattern tonight would indicate that any MCS moving out of northern
Wisconsin will track eastward and stay north of our northern
zones. Some of the CAMS turn the derecho in Wisconsin southeast
into our area. We will have to watch how this evolves.
A better indication for severe weather is on Saturday afternoon
and evening as heights fall and a cold front pushes south into the
very unstable and most air. This threat will continue through
Saturday night.
Rain and embedded thunder is expected Sunday as a sfc wave tracks
along the front then much cooler and drier for Monday and the rest
of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 753 PM EDT Fri Jul 19 2019
VFR conditions will prevail this evening with the exception of
isolated IFR in heavy downpours from BTl to JXN early this
evening. There is still uncertainty whether a line of severe
thunderstorms currently in Wisconsin will make it into central
Lower Michigan. The greatest chance of that will be from MKG to
GRR after 04Z.
Southwest winds around 10 knots overnight will continue through
tomorrow afternoon and will gust to 20 knots at times.
Thunderstorms may be arriving before 00Z Saturday especially
from MKG to GRR and LAN but were not included in this forecast.
&&
.MARINE...
Issued at 328 PM EDT Fri Jul 19 2019
No change to the Small Craft Advisory. Winds and waves will
subside this evening. There is a low chance for strong to severe
thunderstorm winds north of Pentwater by midnight. Areas of fog
are expected as winds decrease later tonight.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until 8 PM EDT Saturday for MIZ056>059-
064>067-071>074.
Heat Advisory until 8 PM EDT Saturday for MIZ037>040-043>046-
050>052.
LM...None.
&&
MESOSCALE...Borchardt
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...OstunoHazardous weather outlook, Jul 19, 8:22 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
922 PM EDT Fri Jul 19 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-202130-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
922 PM EDT Fri Jul 19 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Severe thunderstorms are possible along and north of the Interstate
96 corridor tonight. A line of thunderstorms is expected to progress
from Northern Wisconsin this evening into Lower Michigan tonight.
Northern and Central Lower Michigan are the most at risk for severe
weather, generally after midnight. The main threats will be damaging
winds, flooding rains and lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Severe storms are possible Saturday afternoon and evening. The
main threats will be damaging winds and flooding rains.
High humidity and temperatures will continue through Saturday
afternoon with heat index temperatures over 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight and Saturday.
LMZ844>849-202130-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
922 PM EDT Fri Jul 19 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Severe storms are possible north of Grand Haven. The main threat
will be high winds. Storms will mainly occur after midnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Severe storms are possible on Saturday. The main threat will be
high winds.
DUKE
Thunderstorm Wind, Mason
- When
- July 19, 11:15 PM EST to 11:25 PM EST
- Where
- Mason County, 2.49 mi E of Walhalla
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 43.950, -86.070
Mason county emergency management reported that numerous trees were blown down across Mason county.
Thunderstorm Wind, Lake
- When
- July 19, 11:42 PM EST
- Where
- Lake County, 3.48 mi E of Wolf Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- State Official
- Coordinates
- 44.030, -85.780
Numerous trees were blown down across much of Lake county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Wisconsin, July 19 to 20, 201939 injured · 20 events
- Tornadoes and Hail in Wisconsin, July 19, 2019$2.0 million · EF1 · 36 events
- Flooding and Damaging Winds in Michigan, July 19 to 20, 2019$1.7 million · 61 kt wind · 11 events
- Flash Flood and Damaging Winds in Pennsylvania, July 19 to 20, 2019$1.2 million · 65 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, July 19, 2019$500,000 · 2.75 in hail · 14 events
- Excessive Heat and Heat in New York, July 19 to 21, 201957 kt wind · 89 events
- Tornadoes and Damaging Winds in Wisconsin, July 19, 2019$150,000 · EF1 · 8 events
- Lightning Strike in Florida, July 19, 2019$500,000 · 1 event
- Hail and Damaging Winds in New York, July 19, 2019$95,000 · 1 in hail · 12 events
- Tornadoes and Damaging Winds in Wisconsin, July 19, 2019EF1 · 13 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 19, 2019$35,000 · 50 kt wind · 8 events
- Damaging Winds in Pennsylvania, July 19, 2019$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841064, 841066.